Maine, 2016Hail and Damaging Winds in Maine, July 23, 2016
July 23, 2016 · NWS GYX · 9 events in 4 counties and zones
A strong shortwave and associated cold front were pushing southeast through the region on the afternoon of the 23rd. Good heating ahead of the front propelled CAPEs into the 1500 to 3000 range and combined with increasing uni-directional shear to produce numerous severe cells and more organized line segments.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave and associated cold front were pushing southeast through the region on the afternoon of the 23rd. Good heating ahead of the front propelled CAPEs into the 1500 to 3000 range and combined with increasing uni-directional shear to produce numerous severe cells and more organized line segments. Numerous reports of wind damage were received during the afternoon and evening hours across western Maine.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 23, 8:40 AM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 23, 8:40 AM EST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gray ME
940 AM EDT SAT JUL 23 2016
.SYNOPSIS...
A cold front will slowly sag south through the region today and
will push offshore tonight. High pressure will build in from the
west on Sunday and will shift offshore Sunday night. A cold front
will approach from the west on Monday and will cross the region
Monday night. High pressure will build in from the west on
Tuesday and will crest over the area on Wednesday. A weak cold
front will slowly push southeast into the region Wednesday night
and will stall over the region on Thursday. High pressure will
build in from the north Thursday night and Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
9am... Just some minor tweaks to temps and dewpoints for this
update. Looking ahead to the afternoon clearing skies in southern
New Hampshire should allow for that area to heat up first. Morning
sounding at KGYX shows a stable layer around 500mb... which should
erode as the upper level trough in moves in out of Canada.
Maniwaki 12Z sounding shows the layer almost gone with
significant moistening in the mid levels. This will set the stage
for good instability this afternoon. The best chance for strong to
severe storms remains in southern New Hampshire where the heating
will be maximized. Meanwhile the greatest coverage of storms will
be more towards the Maine mountains where topography, moisture and
last nights boundaries will coincide to assist storms in
developing.
7 AM...no real changes to forecast
thinking, with spotty showers starting pop up already in a few
spots. Think for a few hours these will not amount to to much and
fade as quickly as the developed, but as daytime heating builds
and wave aloft begins to bring heights down, thunderstorms will
start to develop laterthis morning.
Previously...Last bit of remnant convection moving east along the
mid coast and dissipating slowly. Should see a little break in the
convection through mid-morning before daytime heating starts
bubbling up convection again. Should start the day fairly sunny,
except in the mountains, where there will be lingering clouds. As
yet another 500 mb wave moves in from the west today will see
showers and thunderstorms start to develop late morning to early
afternoon, much earlier than on Friday. Will probably see more
convection than on Friday, certainly closer to scattered than
isolated. Thinking focus for best chance of storms will be in some
of the same places we saw it Friday night as boundaries these
storms left behind will focus the new storms. Lacking much model
agreement, have just worked chc pops from the NW to the S through
the day. Although west winds will mix a little bit frier air down,
the wave aloft should provide some cooling and height falls to
allow the potential for severe storms again. However, not all the
storms will be severe, and the main threat will be damaging winds
again, along with frequent lightning.
It will still be very warm and humid, but not as oppressive as
Friday, with highs more typically summer like, in the mid 80s to
around 90, and TDs in the 60s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Any showers/storms will wind down early this evening as the wave
moves through around 00Z, and skies will clear out. Humidity will
drop in the mountains tonight,m but on the coastal plain, as is
often the case with light flow, we may be stuck with the low
level moisture until the direr air mixes down the morning. Still,
it should cools into the low to mid 60s near the coast and 55 to
60 in the mtns and foothills.
Sunday should be a fine day with lower humidity, although temps
will continue to run a bit above normal, with highs approaching 80
in the mountains and at the beaches, and generally in the 80s
elsewhere. Will see a late sea breeze develop, that will be
limited to coastal zones.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure will crest over the region Sunday night before
shifting offshore. Looking for mostly clear skies overnight with
lows from the mid 50s to lower 60s.
Cold front approaches from the west on Monday bringing increasing
clouds and afternoon showers and thunderstorms. Some moderate
unidirectional shear coming along with the associated shortwave
which may produce a few severe cells with wind damage being the main
threat. Very warm and humid airmass will be in place ahead of this
system with daytime highs ranging through the 80s north and upper
80s to mid 90s south.
Showers and thunderstorms will gradually taper off and skies will
clear after midnight Monday night as the front pushes east of the
region. lows will range from the lower 60s north to the lower 70s
south.
High pressure building in from the west will bring slightly cooler
and less humid air into the region on northwest winds Tuesday.
Expect mostly sunny skies with highs in the mid 70s to lower 80s
north and mid to upper 80s south.
Tuesday night will feature mostly clear skies as high pressure
crests over the region late. Lows will generally range through
the 60s. High pressure will shift offshore on Wednesday as a weak
cold front approaches from the northwest. Bulk of the day should
be mostly sunny with highs once again ranging through the 80s.
Weak frontal boundary will slowly sag south into the region
Wednesday night and will stall over the region by Thursday
morning. This boundary will be the focus of showers and
thunderstorms on Thursday. Expect shear to be marginal at best
and forcing along the frontal boundary minimal so will likely
see pulse type storms during the afternoon. Highs on Thursday
will range through the 80s to near 90.
Showers and thunderstorms should quickly die out with loss of
heating on Thursday evening. Frontal boundary will remain draped
across southern zones on Friday which will likely lead to another
round of showers and thunderstorms in far southern New Hampshire
and possibly coastal Maine.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Short Term...May see a short period of valley fog at KHIE/KLEB
this morning, but otherwise VFR expected today. Once again
scattered TSRA could produce strong wind gusts and tempo flight
restrictions, mainly this afternoon. Tonight and Sunday will be
mainly VFR with the exception of valley fog.
Long Term...VFR Sunday night. VFR on Monday with areas of MVFR
ceilings and vsby in Showers and thunderstorms. VFR Tuesday and
Wednesday.
&&
.MARINE...
Short Term...Still some reports of seas at 5 feet, but this should
subside by 12z, if not sooner. Otherwise seas and winds remain
below SCA levels through Sunday.
Long Term...No problems noted.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...
LONG TERM...
AVIATION...Arnott
MARINE...
Hazardous weather outlook, Jul 23, 2:21 PM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
321 PM EDT SAT JUL 23 2016
NHZ003>009-241930-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
321 PM EDT SAT JUL 23 2016
...SEVERE THUNDERSTORM WATCH 411 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 2AM. DAMAGING
WINDS AND LARGE HAIL WILL BE THE GREATEST THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS MONDAY AFTERNOON HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
GREATEST THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ018-019-023-024-NHZ010>015-241930-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
321 PM EDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTHWEST MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 2AM. GUSTY WINDS
AND SMALL HAIL WILL BE THE GREATEST THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS MONDAY AFTERNOON HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
GREATEST THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ150>154-241930-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
321 PM EDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN ISOLATED THUNDERSTORM IS POSSIBLE OVER THE WATERS THROUGH 2AM
SATURDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ007>009-012>014-020>022-025>028-NHZ001-002-241930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-
SOUTHERN COOS-
321 PM EDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE AND
NORTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 2AM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS MONDAY AFTERNOON HAVE THE POTENTIAL TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
GREATEST THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 23, 8:53 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
953 AM EDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL FREEDOM 43.81N 71.04W
07/22/2016 E0.70 INCH CARROLL NH SOCIAL MEDIA
0917 PM TSTM WND DMG 3 W STANDISH 43.74N 70.61W
07/22/2016 CUMBERLAND ME LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES DOWN IN STANDISH.
0927 PM TSTM WND DMG 2 ENE BIG BASIN 43.88N 70.54W
07/22/2016 CUMBERLAND ME SOCIAL MEDIA
LARGE TREES DOWN. DAMAGE TO TWO HOUSES.
0930 PM TSTM WND DMG GORHAM 43.68N 70.44W
07/22/2016 CUMBERLAND ME LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES DOWN IN GORHAM.
0933 PM TSTM WND DMG WESTBROOK 43.68N 70.37W
07/22/2016 CUMBERLAND ME SOCIAL MEDIA
TREE DOWN ON RT 302. TIME ESTIMATED FROM RADAR.
0941 PM TSTM WND DMG WINDHAM 43.79N 70.41W
07/22/2016 CUMBERLAND ME LAW ENFORCEMENT
NUMEROUS REPORTS OF TREES DOWN.
0942 PM TSTM WND DMG PORTLAND 43.66N 70.26W
07/22/2016 CUMBERLAND ME FIRE DEPT/RESCUE
TREES ON WIRES ON WAYNE AVE.
0943 PM TSTM WND DMG FALMOUTH 43.73N 70.24W
07/22/2016 CUMBERLAND ME BROADCAST MEDIA
TREE DOWN ON BROOK ROAD.
0952 PM TSTM WND DMG FALMOUTH 43.73N 70.24W
07/22/2016 CUMBERLAND ME SOCIAL MEDIA
TOP OF POWER POLE SHEARED OFF ON FALMOUTH RD NEAR
WRIGHT WAY.
1025 PM TSTM WND DMG BATH 43.91N 69.82W
07/22/2016 SAGADAHOC ME LAW ENFORCEMENT
LARGE BRANCHES DOWN
1225 AM TSTM WND DMG 3 ENE CONWAY 44.00N 71.07W
07/23/2016 CARROLL NH PUBLIC
DIME SIZED HAIL AND LARGE BRANCHES DOWN IN CENTER
CONWAY.
&&
EVENT NUMBER GYX1602171 GYX1602172 GYX1602178 GYX1602173 GYX1602176
GYX1602174 GYX1602175 GYX1602177 GYX1602179 GYX1602181 GYX1602180
MLESpecial weather statement, Jul 23, 12:35 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
135 PM EDT SAT JUL 23 2016
MEZ023-231800-
COASTAL YORK ME-
135 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
COASTAL YORK COUNTY IN MAINE
* UNTIL 200 PM EDT
* AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A THUNDERSTORM OVER KENNEBUNKPORT...MOVING TO THE
SOUTHEAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KENNEBUNK...
KENNEBUNKPORT...
AND ARUNDEL.
LAT...LON 4334 7061 4349 7049 4346 7038 4344 7037
4345 7034 4343 7038 4341 7040 4340 7040
4339 7043 4336 7042 4337 7044 4334 7047
4335 7048 4335 7051 4332 7057
TIME...MOT...LOC 1734Z 299DEG 18KT 4338 7047
MLESpecial weather statement, Jul 23, 12:42 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
142 PM EDT SAT JUL 23 2016
NHZ002-003-231830-
SOUTHERN COOS NH-NORTHERN GRAFTON NH-
142 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN COOS COUNTY IN NEW HAMPSHIRE
NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
* UNTIL 230 PM EDT
* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER LITTLETON...MOVING TO THE SOUTHEAST AT
25 MPH.
* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LITTLETON...
BETHLEHEM...
SUGAR HILL...
CARROLL...
AND WHITEFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 4434 7195 4435 7191 4434 7187 4435 7182
4438 7182 4440 7179 4441 7176 4440 7174
4441 7174 4441 7171 4442 7169 4435 7142
4421 7143 4411 7161 4431 7197
TIME...MOT...LOC 1741Z 297DEG 20KT 4433 7173
MLESpecial weather statement, Jul 23, 1:06 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
206 PM EDT SAT JUL 23 2016
NHZ003-005-231845-
SOUTHERN GRAFTON NH-NORTHERN GRAFTON NH-
206 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
* UNTIL 245 PM EDT
* AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF LINCOLN...MOVING TO THE
SOUTHEAST AT 20 MPH.
* NICKEL SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO
POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LINCOLN...
WOODSTOCK...
SUGAR HILL...
WATERVILLE VALLEY...
AND LIVERMORE.
LAT...LON 4407 7192 4423 7180 4413 7141 4394 7140
4390 7152 4389 7156 4388 7156 4386 7162
TIME...MOT...LOC 1803Z 298DEG 16KT 4412 7178
MLESpecial weather statement, Jul 23, 1:49 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT SAT JUL 23 2016
MEZ012-019-020-NHZ003-004-006-231930-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-SOUTHERN OXFORD ME-
SOUTHERN CARROLL NH-NORTHERN CARROLL NH-NORTHERN GRAFTON NH-
249 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
ANDROSCOGGIN COUNTY IN MAINE
INTERIOR CUMBERLAND COUNTY IN MAINE
SOUTHERN OXFORD COUNTY IN MAINE
SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
* UNTIL 330 PM EDT
* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
LINCOLN TO NEAR BRIDGTON...MOVING TO THE SOUTHEAST AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
NAPLES...
BRIDGTON...
CONWAY...
FRYEBURG...
AND HIRAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 4384 7092 4404 7021 4416 7067 4402 7167
TIME...MOT...LOC 1846Z 303DEG 9KT 4400 7150 4409 7067
Special weather statement, Jul 23, 2:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
325 PM EDT SAT JUL 23 2016
NHZ003>006-232015-
SOUTHERN CARROLL NH-NORTHERN CARROLL NH-SOUTHERN GRAFTON NH-
NORTHERN GRAFTON NH-
325 PM EDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
NORTHERN CARROLL COUNTY IN NEW HAMPSHIRE
SOUTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
NORTHERN GRAFTON COUNTY IN NEW HAMPSHIRE
* UNTIL 415 PM EDT
* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PLYMOUTH...MOVING TO THE EAST AT 25 MPH.
* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...
MOULTONBOROUGH...
HOLDERNESS...
SANDWICH...
AND TAMWORTH.
LAT...LON 4395 7166 4395 7124 4368 7128 4371 7146
4376 7153 4372 7153 4375 7171
TIME...MOT...LOC 1920Z 272DEG 24KT 4380 7163
HANESThunderstorm Wind, Cumberland
- When
- July 23, 2:25 PM EST to 2:30 PM EST
- Where
- Cumberland County, 0.69 mi N of Casco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.010, -70.520
A severe thunderstorm downed trees and wires in Casco.
Thunderstorm Wind, Oxford
- When
- July 23, 2:35 PM EST to 2:40 PM EST
- Where
- Oxford County, Denmark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.970, -70.800
A severe thunderstorm downed trees and power lines in Denmark.
Hail, Androscoggin
- When
- July 23, 3:05 PM EST to 3:08 PM EST
- Where
- Androscoggin County, 0.69 mi S of Durham
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.970, -70.120
A severe thunderstorm produced 1.00 inch hail in Durham.
Thunderstorm Wind, Cumberland
- When
- July 23, 3:10 PM EST to 3:14 PM EST
- Where
- Cumberland County, 0.69 mi N of Freeport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.860, -70.100
A severe thunderstorm brought down large branches on wires in Freeport.
Thunderstorm Wind, Cumberland
- When
- July 23, 3:10 PM EST to 3:15 PM EST
- Where
- Cumberland County, 1.47 mi SSW of Highland Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.730, -70.360
A severe thunderstorm downed trees on wires along Route 302 near Highland Lake in Windham.
Thunderstorm Wind, Cumberland
- When
- July 23, 3:15 PM EST to 3:19 PM EST
- Where
- Cumberland County, 0.85 mi SE of Portland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.660, -70.260
A severe thunderstorm downed power lines in Portland.
Thunderstorm Wind, Cumberland
- When
- July 23, 3:20 PM EST to 3:25 PM EST
- Where
- Cumberland County, 0.85 mi SE of Peaks Is
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -70.190
A severe thunderstorm downed trees and power lines on Brook Street and also downed a tree on a building on Peaks Island.
Thunderstorm Wind, Cumberland
- When
- July 23, 3:25 PM EST to 3:30 PM EST
- Where
- Cumberland County, Harpswell Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.800, -69.980
A severe thunderstorm downed trees and power lines in Brunswick.
Thunderstorm Wind, York
- When
- July 23, 5:35 PM EST to 5:40 PM EST
- Where
- York County, 0.86 mi NE of Kittery
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.090, -70.740
A severe thunderstorm downed trees and large branches in Kittery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651700, 651698, 651695, 651703, 651705, 651696, 651702, 651699, 651706.